Alert archive / New Mexico / High Wind Warnings in 2013

High Wind Warning 31, NWS Midland/Odessa, TX

December 13, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 13, 2013, 3:08 AM MST for Eddy County, New Mexico. It took effect at Dec 13, 2013, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2013, 3:08 AM MST (10:08 UTC)
In effect from
Dec 13, 2013, 11:00 AM MST
Expired
Dec 13, 2013, 5:00 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 131008
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CST FRI DEC 13 2013

...HIGH WIND WARNING IN EFFECT THIS AFTERNOON FOR THE GUADALUPE
MOUNTAINS...

...WIND ADVISORY IN EFFECT THIS AFTERNOON FOR THE EDDY COUNTY
PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY...UPPER
TRANS PECOS AND DAVIS/APACHE MOUNTAINS AREA...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY
BRINGING STRONG WESTERLY WINDS THROUGH FAR WEST TEXAS AND
SOUTHEAST NEW MEXICO. WINDS SHOULD QUICKLY DIMINISH AROUND SUNSET. 

NMZ027-TXZ258-131815-
/O.UPG.KMAF.HW.A.0024.131213T1800Z-131214T0000Z/
/O.NEW.KMAF.HW.W.0031.131213T1800Z-131214T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
308 AM MST FRI DEC 13 2013

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...THIS AFTERNOON.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED
  BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS. PILOTS SHOULD BE
  ALERT FOR STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN
  WAVE ACTIVITY.

* WINDS...SOUTHWEST 35 TO 45 MPH. GUSTS UP TO 65 MPH IN THE 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-TXZ057-058-074-131815-
/O.NEW.KMAF.WI.Y.0023.131213T1800Z-131214T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...ALPINE...FORT DAVIS
408 AM CST FRI DEC 13 2013 /308 AM MST FRI DEC 13 2013/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...

* EVENT...STRONG WINDS.

* TIMING...THIS AFTERNOON.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. SECURE LAWN FURNITURE...GARBAGE CANS...OR
  OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND.

* WINDS...WEST 25 TO 35 MPH. GUSTS UP TO 50 MPH IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HLUCHAN
1 follow-up statement
000 
WWUS74 KMAF 131659
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CST FRI DEC 13 2013

...HIGH WIND WARNING IN EFFECT THIS AFTERNOON FOR THE GUADALUPE
MOUNTAINS...

...WIND ADVISORY IN EFFECT THIS AFTERNOON FOR THE EDDY COUNTY
PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY...UPPER
TRANS PECOS AND DAVIS/APACHE MOUNTAINS AREA...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH NEW MEXICO TODAY
BRINGING STRONG WESTERLY WINDS TO THE GUADALUPE MOUNTAINS AND VERY
WIND CONDITIONS TO THE LOWLANDS OVER THE SOUTHEAST NEW MEXICO
PLAINS AND THE UPPER TRANS PECOS.  WINDS SHOULD QUICKLY DIMINISH
AROUND SUNSET.

NMZ027-TXZ258-140000-
/O.CON.KMAF.HW.W.0031.131213T1800Z-131214T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
959 AM MST FRI DEC 13 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* EVENT...STRONG WINDS.

* TIMING...THIS AFTERNOON.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE 
  LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD 
  AIRFLOWS...IF FLYING IN THE VICINITY OF THE GUADALUPE 
  MOUNTAINS. PILOTS SHOULD BE ALERT FOR STANDING WAVE CLOUDS OR 
  OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY. 

* WINDS...SOUTHWEST 35 TO 45 MPH. GUSTS UP TO 65 MPH IN THE 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-TXZ057-058-074-140000-
/O.CON.KMAF.WI.Y.0023.131213T1800Z-131214T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...ALPINE...FORT DAVIS
1059 AM CST FRI DEC 13 2013 /959 AM MST FRI DEC 13 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* EVENT...VERY WINDY CONDITIONS.

* TIMING...THIS AFTERNOON.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. SECURE LAWN FURNITURE...GARBAGE 
  CANS...OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE 
  WIND. 

* WINDS...WEST 25 TO 35 MPH. GUSTS UP TO 50 MPH IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 13, 2:22 AM MST, 46 minutes earlier.

Area forecast discussion, Dec 13, 2:22 AM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 AM CST Fri Dec 13 2013

.DISCUSSION...

Light showers continue across the Permian Basin and lower Trans
Pecos early this morning as a weakening upper trough moves into the
Southern Plains. Even seeing a few lightning strikes near El Paso as
of 330 AM CST. Have kept some PoPs this morning across the Guadalupe
Mtns and SE NM to account for this activity. A few showers may also
linger over the far eastern Permian Basin through about mid-morning
before drier air pushes in from the west. Winds will switch around
to the west this afternoon and increase following the passage of a
sfc trough. Models indicate some stronger winds may mix down across
our western areas so have opted to upgrade the High Wind Watch to a
warning for the Guadalupe Mtns and include the adjacent plains and
Davis Mtns in a Wind Advisory. Winds will quickly diminish this
evening before a cold front pushes through tonight.

Westerly sfc winds will lead to compressional warming of the
boundary layer helping to boost temperatures above normal this
afternoon. This warming will be short-lived as our next cold front
knocks highs temperatures back down into the 40s and 50s on
Saturday. Temperatures will start to warm Sunday with this trend
continuing through midweek. NW flow aloft will keep it from getting
too warm as highs are expected to be in the 60s which is only
slightly above average for mid December. Flow becomes more zonal by
Thursday allowing southerly winds to bring in warmer air. At the
same time cold air will gather over western Canada before it is
quickly released south late next week. Extended models show a large
upper trough developing over the western U.S. with Arctic air
spreading down the Plains on Friday. Models differ with the timing
of the front, but both the GFS and ECMWF indicate very cold
temperatures will settle over the area next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  31  49  29  /  10   0   0   0
BIG SPRING TX              62  34  50  32  /  10   0   0   0
CARLSBAD NM                62  34  48  23  /  20   0   0   0
DRYDEN TX                  66  40  58  35  /  10   0   0   0
FORT STOCKTON TX           67  36  51  34  /  10   0   0   0
GUADALUPE PASS TX          55  33  43  30  /  20   0   0   0
HOBBS NM                   59  28  48  26  /  10   0   0   0
MARFA TX                   62  28  48  19  /   0   0   0   0
MIDLAND INTL AIRPORT TX    62  32  49  28  /  10   0   0   0
ODESSA TX                  63  32  49  30  /  10   0   0   0
WINK TX                    66  32  50  26  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 11 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

     WIND ADVISORY from 11 AM this morning to 5 PM MST this afternoon
     FOR THE FOLLOWING ZONES... Eddy County Plains.

TX...HIGH WIND WARNING from 11 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     WIND ADVISORY from Noon today to 6 PM CST this evening FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Reeves
     County and Upper Trans Pecos...Van Horn and Highway 54
     Corridor.

&&

72/29
Hazardous weather outlook, Dec 13, 3:02 AM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST FRI DEC 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
402 AM CST FRI DEC 13 2013 /302 AM MST FRI DEC 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS
AFTERNOON... A HIGH WIND WARNING IS IN EFFECT. VERY WINDY
CONDITIONS ARE ALSO EXPECTED FOR THE DAVIS MOUNTAINS AND THE
PLAINS OF EDDY... CULBERSON... AND REEVES COUNTIES THIS AFTERNOON.
A WIND ADVISORY IS IN EFFECT FOR THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:08 AM MSTWind AdvisoryMAFEddy14 hr

Nearby

High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.